Dense Fog, Sauk
- When
- January 12, 7:00 PM CST to January 13, 3:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Dense fog developed during the evening hours thanks to some snowmelt during the daylight hours, the day before, light winds, and mostly clear skies. Visibilities were reduced to 1/8 to 1/4 mile.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Dense fog developed during the evening hours thanks to some snowmelt during the daylight hours, the day before, light winds, and mostly clear skies. Visibilities were reduced to 1/8 to 1/4 mile. Commuters were forced to drive slowly, but there were still about a dozen vehicle accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 12, 2:15 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CST FRI JAN 12 2001
FORECAST FOCUS ON CLOUDS AND FOG TONIGHT INTO SATURDAY...THEN WX
ASSOC WITH UPPER LOW ARRIVING LATE SAT NGT THRU MON.
SHORT TERM...FOG SHOULD READILY BECOME DENSE AGAIN TONIGHT. THE KEY
HERE ARE THE DEWPOINTS NOW SITTING WELL IN THE LOWER TO MID 30S.
OVER A COLD SNOWPACK WITH LIGHT WINDS...SHOULD BE GREAT BREEDING
GROUND FOR DENSE FOG TONIGHT. WILL ISSUE AN ADVISORY FOR TONIGHT
INTO SAT MORNING FOR DENSE FOG. TEMPS WILL NOT VARY MUCH TONIGHT AND
SATURDAY.
AS WESTERN UPPER LOW...AND REFLECTION AT SURFACE...PUSHES CLOSER...
INCREASING WINDS SHOULD BEGIN TO MIX OUT THE FOG DURING THE DAY.
LONG TERM...AVN/ETA STILL IN REASONABLE AGREEMENT...WITH THE AVN
SHOWING A SLIGHTLY MORE SOUTHERN TRACK...ABOUT 50 OR SO MILES.
THIS MORE SOUTHERN SOLUTION HAS BEEN OCCURING SINCE THIS SYSTEM
ARRIVED IN THE LONG RANGE PRODUCTS. SO...WL TEND TO FAVOR A MORE
SOUTHERN TRACK LIKE THE AVN. THIS IS NOT A VERY IMPRESSIVE WEATHER
MAKER FOR SOUTHERN WISCONSIN. ALTHOUGH THE LOW KICKS OUT OF THE
ROCKIES AND LOOKS QUITE FORMIDBLE WITH A NEGATIVE TILT ON SAT...
IT QUICKLY BECOMES STACKED AND MORE OCCLUDED. BY THE TIME IT COMES
THROUGH...SLOWLY LIKE CUTOFFS DO...IT IS A SHEARED OUT...BAGGY...
STACKED SYSTEM LACKING FOCUS. DURING THE GENESIS OF THE SYSTEM OVER
THE HIGH PLAINS...A STRONG 130KT+ UPR JET TILTED NE/SW HELPS SPIN
THE LOW UP. IN SHORT ORDER...THIS JET IS TILTED BACK TO A MORE ZONAL
CONFIGURATION AND IS POINTED ACROSS THE SOUTHERN AND MID MISSISSIPPI
VALLEY. THIS SIGNALS THE LOSS OF SUPPORT AND THE EVENTUAL FILLING
OF THE SYSTEM WITH TIME.
OUR BEST SHOT OF PRECIPITATION WILL COME LATE SATURDAY NIGHT AND
SUNDAY MORNING. THIS IS A PERIOD OF BEST DEEP UVV AS A MID LEVEL
S/W IS PROGD TO SWING INTO THE AREA. ETA/AVN IN AGREEMENT WITH THAT
TIMING. IT APPEARS THAT WILL CONTINUE TRAVELING NORTH...WITH
OCCASIONAL PRECIPITATION THROUGHOUT SUNDAY. TEMP PROFILES SEEN ON
SOUNDINGS AND CROSS SECTIONS IMPLY ALL SNOW FOR OUR NW CWA AND A
STEADY MIX OF RAIN/SNOW IN THE SOUTHEAST. TEMPS WILL BE AROUND OR
JUST BELOW FREEZING ACROSS SOUTHERN WISCONSIN INTO SUNDAY NIGHT.
LIQ/SNOW RATIOS TO BE ON THE ORDER TO 10:1 OR LESS...ANY SNOW ACCUMS
WILL BE WET AND HEAVY. THIS WILL BE A LONG DURATION EVENT...
PERSISTING THROUGH MONDAY...THOUGH PCPN RATES LOWER AFTER SUNDAY.
.UWNMS...NOT IN.
.MKX...DENSE FOG ADVISORY TONIGHT INTO SATURDAY MORNING ALL OF CWA
ZNS 46..47..51..52..56>60..62>70.
//.../...0...0...0...0
DAVISWIZ046-047-051-052-056>060-062>072-131100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CST FRI JAN 12 2001 ...WINTRY MIX FOR SOUTHERN WISCONSIN SUNDAY AND MONDAY... A STORM SYSTEM IS FORECAST TO TRACK FROM THE ROCKY MOUNTAINS INTO THE CENTRAL PLAINS BY SATURDAY NIGHT...AND THEN HEAD TOWARD THE GREAT LAKES REGION SUNDAY AND MONDAY. PRESENT INDICATIONS ARE THAT PRECIPITATION FROM THIS SYSTEM WILL BEGIN TO FALL LATE SATURDAY NIGHT OVER SOUTHERN WISCONSIN. AT THIS TIME IT APPEARS THERE WILL BE A MIXTURE OF SNOW AND RAIN SOUTH OF A LINE FROM MILWAUKEE TO MADISON...WITH MAINLY SNOW TO THE NORTH. THIS WILL NOT BE A MAJOR SNOWSTORM...AND SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE ON SUNDAY NORTH OF MILWAUKEE AND MADISON. AREAS TO THE SOUTH CAN EXPECT A COUPLE INCHES OF SNOW...HOWEVER...IT IS STILL TOO EARLY TO DETERMINE WHERE THE RAIN AND SNOW LINE WILL SETUP. IF IT SETS UP FURTHER SOUTH ALONG THE ILLINOIS BORDER...THEN 3 TO 5 INCHES IS POSSIBLE THROUGHOUT ALL OF SOUTHERN WISCONSIN. LIGHT SNOW WILL THEN LINGER THROUGH MONDAY WITH ONLY MINOR ACCUMULATIONS EXPECTED BEFORE DRY WEATHER RETURNS ON TUESDAY. PERSONS PLANNING TRAVEL AROUND THE REGION LATER THIS WEEKEND ARE ADVISED TO KEEP UPDATED ON THE LATEST WEATHER FORECASTS. MG
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229964, 5229965, 5229966, 5229967.